Alert archive / Missouri / Flash Flood Warnings in 2004

Flash Flood Warning 11, NWS Springfield, MO

April 24, 2004Howell County, Missouri

NWS Springfield, MO issued this flash flood warning at Apr 24, 2004, 4:06 AM CDT for Howell County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2004, 4:06 AM CDT (09:06 UTC)
Expired
Apr 24, 2004, 10:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Howell County, MO

The radar

The Springfield radar (KSGF), 145 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 240908
FFWSGF
MOC091-241500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
406 AM CDT SAT APR 24 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOWELL COUNTY IN MISSOURI.

* UNTIL 1000 AM CDT.

* AT 333 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.   
  DOPPLER RADAR ESTIMATED THAT NEARLY TWO INCHES OF RAIN HAS FALLEN
  IN THE LAST TWO HOURS...INCLUDING NEARLY AN INCH AND A HALF AT THE
  WEST PLAINS AIRPORT.

* TRAINING THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL WILL CONTINUE
  OVER HOWELL COUNTY THIS MORNING. RUNOFF FROM THIS EXCESSIVE 
  RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT 
  MAY EXPERIENCE FLOODING INCLUDE...WEST PLAINS...WILLOW SPRINGS...
  MOUNTAIN VIEW...WHITE CHURCH...SOUTH FORK...SILOAM SPRINGS...
  POTTERSVILLE...POMONA...PEACE VALLEY...MOODY...LANTON AND 
  CAULFIELD.

ADDITIONAL RAINFALL AMOUNTS OF TWO TO FOUR INCHES ARE POSSIBLE IN 
THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3706 9165 3651 9168 3650 9214 3707 9210

$$

BOOKBINDER
1 follow-up statement
000 
WGUS73 KSGF 241255
FFSSGF
MOC091-153-241430-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
745 AM CDT SAT APR 24 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 9 AM CDT FOR OZARK COUNTY... 

...FLASH FLOOD WARNING CONTINUES UNTIL 10 AM CDT FOR HOWELL COUNTY...

AT 730 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT MANY 
COUNTY ROADS AND LOW WATER CROSSINGS WERE FLOODED ACROSS OZARK AND 
HOWELL COUNTIES. 

MODERATE TO HEAVY RAIN WILL TAPER OFF THIS MORNING ACROSS THE WARNED 
AREA. HOWEVER RUNOFF FROM THE EXCESSIVE RAINFALL WILL CAUSE 
FLOODING TO OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW 
WATER CROSSINGS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE... WEST PLAINS...WILLOW SPRINGS...GAINESVILLE...ZANONI... 
WILLHOIT...WHITE CHURCH...UDALL...THORNFIELD...THEODOSIA... 
TECUMSEH...SYCAMORE AND SUNDOWN.

BECAUSE OF THE HILLY TERRAIN OF THE OZARKS...THERE ARE HUNDREDS OF 
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES 
AWAY.

LAT...LON 3701 9177 3652 9170 3654 9277 3679 9272
          3676 9215 3699 9205

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 2:50 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 24, 2:50 AM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 AM CDT SAT APR 24 2004

...HEAVY RAIN AND POTENTIAL OF SEVERE STORMS TO CONTINUE TODAY...

.DISCUSSION...
WIDESPREAD SHOWERS AND THUNDERSTORMS CONTINUED ACROSS THE OZARKS
REGION EARLY SATURDAY IN A WARM AIR ADVECTION REGIME AHEAD OF A DEEP
UPPER LEVEL SYSTEM OVER COLORADO. AT THE SURFACE...LOW PRESSURE WAS
DEVELOPING IN THE RED RIVER REGION WITH A WARM FRONT EXTENDING EAST
ACROSS CENTRAL ARKANSAS. STRONG DEEP LAYERED MOISTURE CONVERGENCE
AND PRECIPITABLE WATER VALUES NEAR 1.25 INCHES HAS SUPPORTED HEAVY
RAINFALL.  RAINFALL TOTALS HAVE CONTINUED TO ADD UP ACROSS FAR
SOUTHERN MISSOURI WHERE THE POTENTIAL OF SIGNIFICANT FLASH FLOODING
IS INCREASING.

WATER VAPOR IMAGERY AND RUC DATA ANALYSIS SHOWS TWO DISTINCT
SHORTWAVES PIN-WHEELING AROUND THE COLORADO UPPER LOW. THE FIRST
WAS LIFTING NORTHEAST ACROSS WESTERN KANSAS AND THE OTHER WAS
SWINGING THE DESERT SOUTHWEST. LARGE SCALE ASCENT AND DEEP MOISTURE
PLUME WILL SUPPORT WIDESPREAD CONVECTION THROUGH TODAY.  THE
QUESTION CENTERS ON THE SEVERE WEATHER THREAT WHICH WILL BE HIGHLY
CONDITIONAL ON CLOUD COVER AND RESULTANT INSTABILITY.

MODELS DIFFER TO SOME EXTENT ON THE EVOLUTION OF THE SURFACE LOW
TODAY WITH THE ETA MODEL MORE AGGRESSIVE IN LIFTING THE LOW NORTH
NORTHEAST INTO SOUTHEAST KANSAS THIS AFTERNOON AND THE ASSOCIATED
WARM FRONT INTO SOUTHERN MISSOURI. THE UPPER PATTERN WOULD SUPPORT
THE LOW LIFTING NORTH BUT THIS MAY BE AUGMENTED BY MESOSCALE
BOUNDARIES. I WILL LEAN TOWARD THE GFS WHICH SUGGEST MORE OF AN
INVERTED TROUGH.

THE ONGOING CONVECTION AND CLOUD COVER WILL LIKELY LIMIT INSTABILITY
BUT THIS WILL BE OFFSET TO SOME DEGREE BY STRONG SYNOPTIC SCALE LIFT
AND FAVORABLE WIND FIELDS. MESOSCALE FEATURES AND EVOLUTION OF THE
SURFACE LOW WILL HAVE TO MONITORED CLOSELY TODAY.  IF THE WARM FRONT
LIFTS INTO THE AREA AND ANY CLEARING DEVELOPS THEN SEVERE WEATHER
POTENTIAL WOULD INCREASE SIGNIFICANTLY. IN ANY EVENT...HEAVY
RAINFALL AND FLOODING WILL CONTINUE TO BE A THREAT ACROSS SOUTHERN
MISSOURI AND FAR SOUTHEAST KANSAS. I MAY EXPAND THE FLOOD WATCH
BASED ON LATEST ON RADAR TRENDS.

CONVECTION WILL GRADUALLY END FROM THE WEST TONIGHT AS THE UPPER LOW
LIFTS NORTHEAST TOWARD THE UPPER MIDWEST AND A COLD FRONT PUSHES
INTO THE REGION. MORE TRANQUIL WEATHER WILL SETTLE INTO THE OZARKS
REGION SUNDAY INTO EARLY NEXT WEEK AS A MORE AMPLIFIED UPPER PATTERN
AND NORTHWEST FLOW ALOFT FOLLOWS THE PASSAGE OF THIS SYSTEM.

&&

.AVIATION...
MVFR TO OCCASIONAL IFR CEILINGS WILL PREVAIL TODAY. WIDESPREAD
CONVECTION WILL CONTINUE WITH VISIBILITIES OCCASIONALLY LOWERED TO
BETWEEN 3 AND 5 MILES IN HEAVY RAIN.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH FOR WESTERN TIER OF MO COUNTIES AND FOR SOUTHERN
MO COUNTIES ROUGHLY ALONG AND SOUTH OF HIGHWAY 60 THROUGH SUN 6 AM.
.KS...FLOOD WATCH FOR EXTREME SOUTHEAST THROUGH 6 AM SUNDAY.

FOSTER
Hazardous weather outlook, Apr 23, 8:10 PM CDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
810 PM CDT FRI APR 23 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
810 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAVY RAINFALL AND POTENTIAL SIGNIFICANT FLOODING.

  THUNDERSTORMS...SOME MAY CONTAIN:
    HAIL TO THE SIZE OF QUARTERS.
    TORRENTIAL RAINFALL.
    AND ISOLATED WIND GUSTS UP TO 60 MPH.

  AREAS AFFECTED AND TIMING:

  HEAVY RAINFALL IS POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
  OVERNIGHT...WITH THE GREATEST THREAT OF FLOODING ACROSS SOUTHERN
  AND WESTERN PORTIONS OF THE OUTLOOK AREA.

  SEVERE THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE GENERALLY SOUTH
  AND WEST OF A NEVADA MISSOURI TO WEST PLAINS MISSOURI
  LINE...INCLUDING EXTREME SOUTHEAST KANSAS THROUGH THE REST OF THE
  OVERNIGHT HOURS.

  DISCUSSION:

  SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS.
  THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL...POSSIBLY AT THE
  RATE OF AN INCH OR MORE PER HOUR LEADING TO FLOODING PROBLEMS. IN
  ADDITION...SOME OF THE THUNDERSTORMS WILL PRODUCE LARGE HAIL AND
  FREQUENT CLOUD TO GROUND LIGHTING. THE AIRMASS NEAR THE SURFACE IS
  RELATIVELY COOL SO WHILE AN ISOLATED DAMAGING WIND GUST CAN NOT BE
  RULED OUT...THE PRIMARY THREAT SHOULD BE HAIL. NO TORNADOES ARE
  EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  SURFACE LOW PRESSURE IS EXPECTED TO DEEPEN OVER CENTRAL TEXAS
  LATER TODAY AND MOVE NORTH INTO EASTERN KANSAS BY MIDDAY SATURDAY.
  WARM AND MOIST AIR WILL CONTINUE TO SPREAD NORTHWARD INTO THE AREA
  SATURDAY. SEVERE STORMS WILL BE POSSIBLE. THE SEVERE WEATHER
  CHANCES WILL BE DEPENDENT ON THE AMOUNT OF INSTABILITY THAT CAN
  OCCUR DURING THE DAY. EVEN IF MODEST INSTABILITY CAN
  OCCUR...FORECAST WIND PROFILES INDICATE THAT SUPERCELL
  THUNDERSTORMS WILL BE POSSIBLE WITH STRONG WINDS AND LARGE HAIL
  BEING THE MAIN THREATS.

  THE ADDTIONAL RAINFALL SATURDAY AND SATURDAY NIGHT WILL AGGRAVATE
  AN ALREADY SERIOUS FLOODING THREAT...ESPECIALLY OVER EXTREME
  SOUTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS WILL CONTINUE TO BE NEEDED THROUGH THE EVENING AND INTO
  THE EARLY MORNING HOURS WEST OF A BRANSON TO BOLIVAR LINE. IN
  ADDITION...LAW ENFORCEMENT...OBSERVERS...AND SPOTTERS ARE
  ENCOURAGED TO RELAY REPORTS OF FLOODING AND HEAVY RAINFALL TO THE
  NATIONAL WEATHER SERVICE IN SPRINGFIELD.

IZZI

In the hours before

Local storm report, Apr 23, 10:33 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1033 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND GST     ASBURY                  37.28N 94.62W
04/23/2004  60 MPH           JASPER             MO   PUBLIC

            REPORTED BY PUBLIC

GAEDE
Local storm report, Apr 23, 11:36 PM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1136 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HAIL             4 W LOCKWOOD            37.38N 94.04W
04/23/2004  1.00 INCH        DADE               MO   LAW ENFORCEMENT

1120 PM     HAIL             GOLDEN CITY             37.40N 94.10W
04/23/2004  1.00 INCH        BARTON             MO   PUBLIC

            REPORTED BY PUBLIC

GAEDE
Local storm report, Apr 24, 1:22 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0122 AM CDT SAT APR 24 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     MORRISVILLE             37.48N 93.43W
04/24/2004                   POLK               MO   FIRE DEPT/RESCUE

            TREE FELL ONTO HOUSE. STRUCTURAL DAMAGE.

bookbinder
Special weather statement, Apr 24, 2:03 AM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
203 AM CDT SAT APR 24 2004

KSZ097-101-MOZ077-088>090-093>095-101>104-240732-
BARRY-BARTON-CHEROKEE-CHRISTIAN-CRAWFORD-DADE-GREENE-JASPER-LAWRENCE-
MCDONALD-NEWTON-STONE-TANEY-
INCLUDING THE CITIES OF...BRANSON...JOPLIN...MONETT...MOUNT VERNON...
NEOSHO...OZARK...PITTSBURG AND SPRINGFIELD.
203 AM CDT SAT APR 24 2004

SEVERE THUNDERSTORM WATCH NUMBER 114 HAS BEEN CANCELLED. THE
POTENTIAL FOR WIDESPREAD SEVERE WEATHER HAS ENDED ACROSS THE AREA.
HOWEVER THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL CONTINUE.

FOSTER
Local storm report, Apr 24, 2:20 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME OF REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0220 AM CDT SAT APR 24 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND DMG     MORRISVILLE             37.48N 93.43W
04/24/2004                   POLK               MO   FIRE DEPT/RESCUE

            TREE FELL ONTO HOUSE. STRUCTURAL DAMAGE. REPORTED BY
            FIRE DEPT/RESCUE.

BOOKBINDER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:06 PM CDTSevere Thunderstorm WarningSGFNewton39 min
Apr 23, 7:43 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald62 min
Apr 23, 7:48 PM CDTSevere Thunderstorm WarningSGFJasper, Newton57 min
Apr 23, 7:50 PM CDTFlash Flood WarningSGFBarry, Stone6 hr
Apr 23, 8:06 PM CDTFlash Flood WarningSGFJasper, Newton6 hr
Apr 23, 9:53 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper82 min
Apr 23, 9:56 PM CDTSevere Thunderstorm WarningSGFLawrence34 min
Apr 23, 10:13 PM CDTFlash Flood WarningSGFBarton6 hr
Apr 23, 10:27 PM CDTFlash Flood WarningSGFLawrence6 hr
Apr 23, 11:14 PM CDTSevere Thunderstorm WarningSGFDade76 min
Apr 23, 11:57 PM CDTSevere Thunderstorm WarningSGFGreene78 min
Apr 24, 12:04 AM CDTSevere Thunderstorm WarningSGFPolk71 min
Apr 24, 12:54 AM CDTFlash Flood WarningSGFTaney6 hr
Apr 24, 2:45 AM CDTFlash Flood WarningSGFOzark6 hr

Nearby

Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.